Volume 39, Issue 1 (January 1994)

    Death Following Colchicine Poisoning

    (Received 21 April 1993; accepted 1 June 1993)

    CODEN: JFSOAD

      Format Pages Price  
    PDF 7 $25   ADD TO CART


    Abstract

    A 45-year-old male was admitted to hospital after 2 to 3 days of vomiting, nausea, and diarrhea following an apparent overdose of colchicine tablets. During hospitalization his white blood cell count fell dramatically. At death, 33 h following initial hospitalization, pleural effusion with bilateral bronchopneumonia was evident, together with numerous bacterial colonies and marked hypocellularity of bone marrow and reduced megakaryocytes, erythroid, and myeloid cells. The most striking histological findings were numerous metaphasic mitotic figures in gastric and small bowel epithelia. Colchicine was detected, confirmed by high pressure liquid chromatography with photodiode array detection, and quantitated in antemortem plasma collected 3.3 h following hospitalization and in postmortem blood and bile. Colchicine was not detected in liver, vitreous humor, or stomach contents.


    Author Information:

    Ruszkiewicz, AR
    Chief Toxicologist, Pathologist, and Toxicologist, Victorian Institute of Forensic Pathology, South Melbourne, Victoria

    McIntyre, IM
    Chief Toxicologist, Pathologist, and Toxicologist, Victorian Institute of Forensic Pathology, South Melbourne, Victoria

    Crump, K
    Chief Toxicologist, Pathologist, and Toxicologist, Victorian Institute of Forensic Pathology, South Melbourne, Victoria

    Drummer, OH
    Assistant Director (Scientific Services), Honorary Assistant Professor in Forensic Medicine, Monash University, South Melbourne, Victoria


    Stock #: JFS13598J

    ISSN: 0022-1198

    DOI: 10.1520/JFS13598J

    ASTM International
    is a member of CrossRef.

    Author
    Title Death Following Colchicine Poisoning
    Symposium , 0000-00-00
    Committee E30